Depression affects every aspect of a person’s life, but for those with diabetes, it can bring dangerous consequences. A new research has found that those people who have diabetes and are depressed are about 40 per cent more likely to have severe low blood sugar episode so much that they land up in the hospital compared with those diabetics who do not have depression.
DR. Wayne Katon, professor of psychiatry at the University of Washington Medical School in Seattle said that depression is a very common accompanying condition for people with diabetes. It is important to know that depression can lead to hypoglycaemic episodes.
"About one-quarter of all severe drug side effects that lead people to an ER visit or hospitalization are related to dramatic drops in blood sugar. Hypoglycemia is a dangerous and expensive problem. And, for people with diabetes, depression increases the risk of serious hypoglycemia by about 40 percent over five years, and leads to a greater number of hypoglycemic episodes," he explained.
People with diabetes usually take medication to lower their blood sugar levels and these medications may be in the form of pills or hormone insulin injections. These medications may sometimes, work too well and drop the blood sugar levels too low. Considering that it is the glucose that fuels the brain and the body, it is important that people have enough glucose in their body to function properly. If the blood sugar levels are too low, the particular person may pass out and even die in severe cases. The results of the study have been published in the Annals of Family Medicine.
Read more Health News.
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.